Abnormal CT Imaging Findings Key to EVALI Diagnosis in Vapers

By News Release

Seth Kligerman, M.D.Pulmonary imaging is important in the diagnosis of the acute lung injury associated with vaping, known as electronic cigarette or vaping product use-associated lung injury (EVALI), according to a special review article published in the journal Radiology. The report outlines what is currently known about this condition and discusses remaining questions.

Although e-cigarettes have been often marketed as a safer alternative to traditional cigarettes, EVALI has emerged as a serious and sometimes fatal complication of vaping.

Radiologists play a key role in the evaluation of suspected EVALI. Accurate identification of the condition allows for prompt medical treatment, which may decrease the severity of injury in some patients.

“Rapid clinical and/or radiologic recognition of EVALI allows clinicians to treat patients expeditiously and provide supportive care,” said Seth Kligerman, M.D., (pictured above) associate professor at UC San Diego School of Medicine and division chief of cardiothoracic radiology at UC San Diego Health in San Diego, California. “Although detailed clinical studies are lacking, some patients with EVALI rapidly improve after the administration of corticosteroids. Additionally, making the correct diagnosis may prevent unnecessary therapies and procedures, which themselves can lead to complications.”

Despite ongoing investigations by public health officials, the exact cause of EVALI remains unclear. What is currently known is that most patients are young adult and adolescent men. Over 80% of EVALI patients report vaping tetrahydrocannabinol (THC) or cannabidiol CBD containing compounds.

Patients with EVALI typically have a combination of respiratory and gastrointestinal symptoms, as well as general symptoms like fever or fatigue. Chest CT findings in EVALI can be variable but most commonly show a pattern of diffuse lung injury with sparing of the periphery of the lungs. EVALI is a diagnosis of exclusion. The patient must have a history of vaping within 90 days and abnormal findings on chest imaging, but other possible causes for the patient’s symptoms must be eliminated.

Dr. Kligerman also notes that some patients may present to the emergency department with relatively mild symptoms or radiologic findings.

“If EVALI is not diagnosed in a timely manner, patients may continue vaping after leaving the doctor’s office, clinic or emergency department which could lead to worsening lung injury,” he said.

The article cautions that aside from EVALI, vaping may pose long-term health risks. Nicotine and THC addiction, cardiovascular disease and chronic pulmonary injury are all potential consequences of e-cigarette use and are particularly concerning in the predominantly younger population that is associated with vaping.

“Right now, we do not know the long-term effects of vaping, as it is still a relatively new method of nicotine and THC delivery, and there are countless variables involved which further confound our understanding of what is happening on a patient-specific level,” Dr. Kligerman said.

He added that while recent studies have shown an association between vaping and the development of asthma, chronic bronchitis and chronic obstructive pulmonary disease, these studies have only shown an association and not causation.

“Although I am hesitant to speculate on specifics as we just do not have the data, I would not be surprised if vaping is directly linked to many of the chronic pulmonary and cardiovascular diseases commonly associated with traditional cigarette smoking,” Dr. Kligerman said.

“The link between vaping and lung cancer is unknown at this point,” he noted.

Studies with long-term follow up will be needed to evaluate EVALI patients for these conditions and others, including malignancies, that may require longer term vaping exposure to develop.

Images show electronic cigarette or vaping product use–associated lung injury with organizing pneumonia pattern secondary to vaping tetrahydrocannabinol in an 18-year-old man. (a) Posteroanterior radiograph shows midlung and lower lung consolidation and opacity bilaterally. Small right pleural effusion (black arrowhead) and septal thickening (white arrowhead) are seen. There is conspicuous sparing of cardiac borders (white arrows) as well as subpleural portions of lung (black arrows). (b) Coronal and (c) sagittal oblique images from CT nicely illustrate radiographic findings with mild and lower lung–predominant ground-glass opacity with few areas of consolidation. Prominent subpleural and perilobular sparing is present (black arrows). In addition, there is conspicuous sparing of peribronchovascular interstitium, best illustrated around larger pulmonary arteries and veins (white arrows). Hazy upper lobe–predominant ground-glass centrilobular nodules are present bilaterally (white arrowheads). In addition to thickening of interlobular septa, there are few areas with thickening of intralobular septa creating “crazy paving” pattern (black arrowheads). (d) Three days after initiation of steroids, patient showed dramatic clinical and radiographic improvement.

Study Information

“Radiologic, Pathologic, Clinical, and Physiologic Findings of Electronic Cigarette or Vaping Product Use–associated Lung Injury (EVALI): Evolving Knowledge and Remaining Questions.” Collaborating with Dr. Kligerman were Costa Raptis, M.D., Brandon Larsen, M.D., Ph.D., Travis S. Henry, M.D., Alessandra Caporale, Ph.D., Henry Tazelaar, M.D., Mark L. Schiebler, M.D., Felix W. Wehrli, Ph.D., Jeffrey S. Klein, M.D., and Jeff Kanne, M.D.

Back To Top

Abnormal CT Imaging Findings Key to EVALI Diagnosis in Vapers.  Appl Radiol. 

By News Release| February 21, 2020

About the Author

News Release

News Release

Copyright © Anderson Publishing 2020